Drought, Southeast Utah
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Extreme drought conditions persisted throughout extreme eastern Utah, as precipitation was quite minimal for the month. Please see the May 2003 Storm Data publication for a continuation of this drought saga.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Extreme drought conditions persisted throughout extreme eastern Utah, as precipitation was quite minimal for the month. Please see the May 2003 Storm Data publication for a continuation of this drought saga.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 3:50 PM MST, 8 hours 10 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
350 PM MST MON MAR 31 2003
UPDATED FOR FIRE WEATHER NOTICE AT THE BOTTOM OF THIS DISCUSSION
...WINDY CONDITIONS FOR WEDNESDAY AFTERNOON AND EVENING...
THIS MORNINGS LOWS WERE MILDER THAN PROGGED DUE TO WARMER
TEMPERATURES ALOFT AND PERHAPS SOME RADIATION DISRUPTION BY THE THIN
CS DECK.
TONIGHT: VALLEY LOW TEMPS SHOULD BE A FEW DEGREES WARMER AS
THE SW GRADIENT ALOFT TIGHTENS AND CIRRUS THICKENS. HIGH EXPOSED
RIDGES AND PEAKS WILL EXPERIENCE THERMAL BELT CONDITIONS WITH
CONTINUED MIXING AND 700 TEMPS AT OR ABOVE 0C.
TUESDAY: HIGH CLOUDS CONTINUE TO THICKEN OVER EASTERN UTAH.
SOUTHWEST GRADIENT INCREASES TO 20-30 KTS AT 700MB. MIXING WILL
REACH 16-18KFT MSL IN THE AFTERNOON FOR BREEZY CONDITIONS AND WARM
TEMPS IN ALL ZONES. THIS WILL BE THE WARMEST DAY OF THE YEAR SO
FOR...TO BE BESTED IN MOST AREAS BY WEDNESDAY. MET TEMPS ARE DOING
WELL. 99/RAMEY
TUE NIGHT-WED: FLAT UPPER RIDGE WILL BE OVER THE AREA TUESDAY NIGHT
WITH TIGHTENING GRADIENTS AND INCREASING WEST FLOW. AN UPPER LOW
CURRENTLY OVER THE GULF OF ALASKA WILL MOVE SOUTHEAST TO NEAR
VANCOUVER ISLAND WEDNESDAY WITH THE ASSOCIATED TROUGH MOVING
INLAND OVER THE WESTERN GREAT BASIN. THIS WILL PRODUCE A STRONG AND
DEEP SOUTHWEST FLOW ACROSS THE FORECAST AREA WEDNESDAY. THE UPPER JET
CORE IS PROGGED TO MOVE OVER THE FORECAST AREA WHILE PIECES OF
ENERGY EJECT OUT OF THE TROUGH AND MOVE ACROSS THE EASTERN GREAT
BASIN. MID LEVEL LAPSE RATES PROGGED AT 8.5 TO 9.5 DEGREES CELSIUS
WEDNESDAY AFTERNOON WITH INVERTED-V SOUNDINGS (ESPECIALLY NORTH) AND
POTENTIAL FOR SOME VIRGA TO ENHANCE MIXING. THE ETA HAS BACKED OFF A
LITTLE ON THE 700 MB WINDS FOR WEDNESDAY AFTERNOON WHILE THE GFS
STILL SHOWS 40-50 KTS. THIS HAS THE POTENTIAL TO BE A VERY WINDY DAY
ACROSS THE FORECAST AREA.
WED NIGHT-THU NIGHT: THE UPPER TROUGH PROGRESSES EAST WEDNESDAY NIGHT
AND THURSDAY. MODELS SUGGEST THAT A COLD FRONT WILL MOVE INTO
NORTHEAST UTAH AND NORTHWEST COLORADO WEDNESDAY EVENING...THEN PUSH
SOUTH OVERNIGHT. FRONT MAY NOT BE VERY NOTICEABLE WITH RESPECT TO
A WIND SHIFT ACROSS FAR SOUTHWEST COLORADO AS THE FLOW ALOFT REMAINS
SOUTHWEST. TEMPERATURES WILL STILL BE COOLING THROUGHOUT THE FORECAST
AREA AS THE UPPER TROUGH MOVES THROUGH LOWERING HEIGHTS. ZONAL FLOW
THURSDAY AND THURSDAY NIGHT WITH SOME WEAK WAVES EMBEDDED IN THE
FLOW. NOT AN ABUNDANCE OF MOISTURE AHEAD OF THE FRONT OR BEHIND IT SO
WILL KEEP CHANCES OF PRECIPITATION ON THE CONSERVATIVE SIDE.
LINDQUIST
FRIDAY-SATURDAY: CLOSED LOW WILL BE CENTERED ALONG THE PACIFIC
NORTHWEST COAST...SENDING SHORT WAVE ENERGY INTO THE INTERMOUNTAIN
WEST. THE GFS MODEL AGREES REASONABLY WELL WITH THE ECMWF MODEL THAT
A COLD FRONT WILL MOVE ACROSS ENTIRE FORECAST AREA SATURDAY EVENING.
STRONG GRADIENT FLOW WILL MAKE IT WINDY IN ADVANCE OF THE FRONT...
WITH SHOWER ACTIVITY PRIMARILY LIMITED TO BEHIND THE FRONT DUE TO
GOOD COLD AIR ADVECTION AND STEEPENING LAPSE RATES.
SUNDAY...DIFFERENCES BETWEEN THE MEDIUM RANGE MODELS SHOW UP WITH
GFS SHOWING AN OPEN TROUGH AXIS OVER UTAH AND WESTERN COLORADO. THE
GFS MODEL HAS TWO UPPER LOW CENTERS...WITH ONE OVER WASHINGTON AND
THE OTHER OVER EASTERN MONTANA. EITHER SOLUTION WOULD RESULT WITH
A CHANCE OF SHOWERS...ESPECIALLY MOUNTAIN AREAS WITH SIGNIFICANT
COOLING BEHIND THE SURFACE FRONT. FRISBIE
***NOTE...FIRE WEATHER SEASON BEGINS TUESDAY, 1 APRIL. FIRE WEATHER
PRODUCTS WILL BE AVAILABLE TUESDAY AFTERNOON.
.GJT...NONE.COZ001>014-017>023-UTZ022>025-027>029-011330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1145 AM MST MON MAR 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A STRONG PACIFIC DISTURBANCE WILL BRING WINDY CONDITIONS TO THE REGION WEDNESDAY AFTERNOON AND EVENING. SOUTHWEST TO WEST WINDS WILL RANGE FROM 25 TO 35 MPH WITH OCCASIONAL GUSTS TO 50 MPH. ISOLATED GUSTS TO 70 MPH OR MORE ARE POSSIBLE LATE WEDNESDAY ESPECIALLY OVER THE NORTHERN AND CENTRAL COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. JR/TL
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354382, 5354383, 5354384, 5354385, 5354386, 5354387, 5354388.